Minnesota, 2010

Flooding in Minnesota, April 1 to 5, 2010

April 1 to 5, 2010 · NWS FSD · 2 events in 2 counties and zones

Continued flooding of parts of the Des Moines River from March snowmelt abated and ended during the first few days in April.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Continued flooding of parts of the Des Moines River from March snowmelt abated and ended during the first few days in April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 31, 8:25 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Mar 31, 8:25 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT WED MAR 31 2010

.DISCUSSION...
WINDS HAVE PRETTY MUCH DROPPED OFF AFTER A LITTLE END OF DAY SURGE.
HI CLDS HAVE AGAIN BCM EXTENSIVE AND HAVE UPPED CLOUD COVER A LTL.
TEMPS HAVE COOLED A TAD FASTER THAN FCST WITH WNDS DROPPING
OFF...BUT EXPECT COOLING TO SLOW QUITE A BIT AND LOWS LOOK OK. FIRE
WX WATCH HAS BEEN REISSUED WITH NO CHANGES. WINDS WILL NOT REALLY
COME UP STGLY THU UNTIL THE AFTN...BUT THE STG WINDS SHUD CONT INTO
THE EVE...IN FACT THAT IS WHEN THE NEW NAM IS SHOWING THE STGST BL
WNDS AS SFC LOW MOVES UP TO WRN EDGE OF FCST AREA.

&&

.AVIATION...
VFR TNGT THRU THU. WMFNT MOVG BACK NWD OVER AREA FM 16Z TO 22Z THU
FLWD BY STG SSELY FLOW OF WARM AIR BY AFTN WITH FQT SFC WND GSTS
AOA 25 KTS./ RSR

&&

.PREV DISCUSSION...
CHANCES FOR PRECIPITATION TO STAY WEST OF THE CWA INTO WESTERN SD
TONIGHT. LIGHT NE WINDS THIS EVENING WILL SWITCH TO THE SE AND
INCREASE OVERNIGHT AS LOW PRESSURE DEVELOPS ACROSS THE CENTRAL
ROCKIES. CIRRUS...THICK AT TIMES WILL CONTINUE TO MOVE ACROSS THE
AREA TONIGHT...WITH THE THICKER CIRRUS INTO CENTRAL SD. TEMPERATURES
TO DROP INTO THE 40S.        /LIEBL

ON THURSDAY...SFC WRMFNT LIFTS RAPIDLY NWD ACROSS THE FA...WHICH WL
DRAMATICALLY WARM THE TEMPERATURES TO WELL ABOVE NORMAL AGAIN...AS
WELL AS INCREASE THE SLY WINDS. WENT AHEAD AND ISSUED A FIRE WX
WATCH FOR FIRE WX ZONES SDZ258...NEZ249...AND IAZ300...WHICH ARE
EXTERME SERN SD...EXTREME NERN NEB...AND NW IA AROUND THE SIOUX CITY
AREA/LOWER BIG SIOUX VALLEY. IN THESE AREAS...MINIMUM RH VALUES ARE
PROJECTED TO FALL TO AT OR JUST BLO 25 PERCENT BY AFTERNOON AND
EARLY EVENING...WHICH IS RED FLAG WARNING CRITERIA IN OUR CWFA. THE
WINDS SHOULD HAVE NO TROUBLE REACHING RED FLAG CRITERIA OF SUSTAINED
OR FQT GUSTS OF 25 MPH...AS BOTH THE NAM AND GFS REALLY CRANK UP THE
LOW LEVEL JET OF 40 TO 50 KTS ALONG AND EAST OF A BROOKINGS SD TO
YANKTON LINE. SO THE WILDCARD IS MOISTURE RETURN...BUT LOOKING AT
UPSTREAM DEWPTS BOTH SOUTH AND SE OF HERE...THEY ARE PRETTY MEAGER.
AND THE MODELS RECENTLY HAVE BEEN HAVING A REAL HARD TIME WITH
MIXING POTENTIAL...KEEPING DEWPTS TOO WARM AND TEMPS TOO COOL.
LOOKING AT WIDESPREAD LOWER 80S PROBABLE IN NW IA IMMEDIATE ADJACENT
AREAS IN NERN NEB AND EXTREME SERN SD. BEHIND THE SLOW MOVG SFC
FRONT...TEMPS WL LIKELY REMAIN IN THE 60S ACROSS OUR FAR WRN ZONES.

THEN WE ARE DEALING WITH OUR WELL ADVERTISED UPPER WAVE/TROF MOVG
THRU THIS AREA LATE IN THE WEEK. ALL MODELS ARE SIMILAR IN
DEVELOPING MUCH OF THE PCPN ALONG THE ADVANCING SFC FRONT ON
FRIDAY...WHICH IS ACROSS OUR ERN ZONES. BUT AWAY FROM THE
BOUNDARY...THE ATMOSPHERE IS RATHER CAPPED OFF. I CONTINUED TO LOWER
POPS ACROSS OUR WRN HALF THUR NIGHT AND FRIDAY DUE TO A LOT OF
SUBSIDENCE FOLLOWING THE WAVE. BUT I DID PLACE A STRIPE OF CHC POPS
LATE THURSDAY NIGHT ALONG THE I 29 CORRIDOR FOR TSRA...AS THE WAA
AND LOW LEVEL JET REALLY INCREASES IN THAT AREA. CONCERNING
TEMPERATURES...THEY WILL NOT MOVE EAST OF THE JAMES RIVER ON
FRIDAY...WITH CLOUD COVER AND CAA. SO WHATEVER OUR MINS ARE...
THAT WL PROBABLY HOLD US ON FRIDAY AND INDEED...I HAVE SLIGHTLY
FALLING TEMPERATURES THRU THE DAY ON FRIDAY E OF THE JAMES. WEST OF
THE JAMES...THERE COULD BE SOME PARTLY SUNNY SKIES AND DRIER AIR
USHERING IN A SLIGHT REBOUND. FINALLY...IT LOOKS TOO STABLE RIGHT
NOW TO WORRY ABOUT SVR TS WITH THIS FROPA PASSAGE.

ONE QUESTION IS THE AMOUNT OF WRAPAROUND MOISTURE ON FRI NIGHT AND
SATURDAY. THE GFS/NAM AND ECMWF POINT TO DISSAPATING PCPN CHCS AS
THE WAVE QUICKLY EXITS EWD. HOWEVER THE CANADIAN GLOBAL EJECTS THE
WAVE ON A MORE NWLY TRACK WITH MUCH MORE NEG TILT. THIS ALLOWS A LOT
OF WRAP AROUND PCPN TO FOLLOW SUIT DOWN I 29 FRI NIGHT...AND
LINGERING IN OUR EAST ON SATURDAY. BECAUSE OF THE MORE NWLY TRACK...
THE TEMPS OFF THE SFC ARE ALSO A BIT WARMER WHEN COMPARED TO THE
OTHER MODELS...SO THE EXTRA PCPN PER THE CANADIAN MAY NOT
NECESSARILY TRANSLATE INTO BETTER ACCUMULATING SNOW CHCS LATE FRIDAY
NIGHT DOWN THE I 29 CORRIDOR. SO NO MATTER WHAT MODEL SOLUTION...
THE COLDER AND DRIER NAM/GFS AND ECMWF...OR THE WARMER AND WETTER
AND CANADIAN...WE SHOULD NOT SEE MUCH IF ANY WRAP AROUND SNOWFALL IN
OUR ERN HALF. IT SHOULD BE NOTED...THAT THE NAM IS A BIT SLOWER THAN
THE GFS AND ECMWF WITH ITS PROGRESSION EWD OF THIS WHOLE SYSTEM...
SO ONE CANNOT TOTALLY DISCOUNT THE CANADIAN GLOBAL. WILL SEE.

I DID ADD SOME SMALL POPS FOR AREAS ALONG AND NORTH OF I 90 SAT
NIGHT AS ALL MODELS AGREE ON A LITTLE S/W PASSING QUICKLY EWD. DOES
NOT LOOK TO BE ANY BIG DEAL...BUT HARD TO IGNORE TOO.

IN THE EXTENDED SUN THRU WED...THE NEXT MAJOR PLAYER ENCROACHES INTO
OUR AREA MONDAY NIGHT THRU WED. THE VARIOUS MEDR MODELS ARE ALL OVER
THE MAP WITH THIS SYTEM...SO DEFERRED HEAVILY TO HPC WITH THEIR
ACCESS TO THE ECMWF ENS MEAN GUIDANCE. IT LOOKS WET...JUST A
QUESTION OF THE DETAILS.    /MJF

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

WILLIAMS
Hazardous weather outlook, Mar 31, 11:56 AM CST, 12 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1256 PM CDT WED MAR 31 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1256 PM CDT WED MAR 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
FLOODING WILL CONTINUE ALONG THE JAMES RIVER UNTIL FURTHER
NOTICE. OTHER MAIN STEM RIVERS CONTINUE TO FALL.

FIRE DANGER...
VERY HIGH TO EXTREME FIRE DANGER WILL BE FOUND ACROSS THE AREA
THE REST OF TODAY. GUSTY WINDS AND LOW RELATIVE HUMIDITY...ALONG
WITH EXTREMELY DRY GRASSES...WILL ALLOW FOR THE POTENTIAL FOR
RAPID SPREAD OF WILD FIRE. PLEASE HANDLE ALL OPEN FIRES WITH
CAUTION DUE TO THE EXTREME FIRE DANGER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONTAL BOUNDARY WILL PUSH ACROSS THE AREA ON THURSDAY NIGHT
AND FRIDAY...AND THERE WILL BE A POSSIBILITY OF SCATTERED
THUNDERSTORMS WITH THIS SYSTEM.  THESE STORMS ARE NOT EXPECTED TO
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

97

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Cottonwood

When
April 1, 12:00 AM CST to April 5, 6:00 PM CST
Where
Cottonwood County, 8 mi NW of Windom to 6 mi S of Windom
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.952, -95.234

Continued flooding of the Des Moines River abated and ended during the first few days in April, with the minor flooding affecting a few fields. The river began the month at 1.8 feet above flood stage near Windom, and fell below flood stage there on April 5th.

Flood, Jackson

When
April 1, 12:00 AM CST to April 5, 6:00 PM CST
Where
Jackson County, 8 mi WNW of Bergen to 6 mi SW of Petersburg
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.824, -95.148

Continued flooding of the Des Moines River abated and ended during the first few days in April, with the minor flooding affecting a few fields. The river began the month at 0.4 feet above flood stage at Jackson, and fell below flood stage there on April 2nd. The minor flooding continued to about April 5th near the northern edge of the county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 223897, 223898.